Alabama, 2025

Flood and Damaging Winds in Alabama, September 24, 2025

September 24, 2025 · NWS HUN · 3 events in 1 county or zone

A combination of miniature supercells and segments of thunderstorms produced gusty winds and heavy rainfall. Excessive rainfall resulted in flash flooding in the Scottsboro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A combination of miniature supercells and segments of thunderstorms produced gusty winds and heavy rainfall. Excessive rainfall resulted in flash flooding in the Scottsboro area. Also, thunderstorm winds knocked down trees and power lines on the southeast side of Scottsboro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 24, 12:49 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 24, 12:49 PM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
149 PM CDT Wed Sep 24 2025

...New NEAR TERM...

.NEAR TERM...
(Tonight)
Issued at 149 PM CDT Wed Sep 24 2025

New convective clusters have develops in northwest into west
central AL. This activity will be at the nose of the plume of
2000-3000 j/kg SB CAPE values in western AL. Effective bulk shear
of 25-35kt was noted in this area as well. Thus, during the next
few hours, the greatest risk of strong to severe thunderstorms
exist. The greatest risk may also be south of the TN River within
the higher plume of instability. Further north, instability has
been limited by multi-layer clouds and precipitation. With PWs of
2-2.2 inches, intense rainfall rates in combination with echo
training on already saturated or near saturated soils could lead
to excessive rainfall.

As stated in the morning discussion, the MCS over AR/LA will be
advancing east-southeast and will affect areas to our southwest.
Additional thunderstorms and showers may develop further north of
this activity this evening in advanced of the upper trough. Most
of this activity is progged to shift east this evening, exiting
our eastern counties by 06-08Z. However, it is unclear if this
activity will remain a severe weather risk.

Previous Discussion...
.NEAR TERM... (Rest of Today and Tonight)
Issued at 1002 AM CDT Wed Sep 24 2025

Radar showed an MCV has pushed east through the area and is now
north of Chattanooga. Clusters of showers and a couple of embedded
thunderstorms have filled in behind this with heavy downpours
within a plume of 2-2.2 inch PW and southwesterly 850 mb winds of
~20kt. Rain rates of 1-2 inches per hour have occurred with some
of this activity. CAMS indicate that additional clusters of
showers and thunderstorms will develop this afternoon, however,
given the expansive cloud shield from the MCS over the AR/MS/LA
area, instability may be inhibited somewhat. And with weak mid
level lapse rates, the risk of severe weather remains fairly low
at this time. As the MCS over AR/LA/MS drops southeast this
evening, additional showers and a few thunderstorms will develop
in advance of the upper trough dropping into the lower MO Valley
through the Red River Valley. However, depleted instability will
limit the risk of severe storms this evening. Thus, the SPC
marginal risk looks good at this time. Locally excessive rainfall
may be more of a risk later today into this evening given the
high PWs and ongoing rainfall producing saturated soils in some
locations.

&&

&&

.SHORT TERM...
(Thursday through Friday)
Issued at 1002 AM CDT Wed Sep 24 2025

On Thursday into Friday, the slow moving upper trough will shift
into KY through west TN/north MS where a more distinct vorticity
center develops. The associated cold front will also be a slow
mover, not exiting our southeast counties until sometime on
Friday. Thus, light to moderate showers and perhaps a thunderstorm
or two are forecast Thursday (medium to high chance), lingering
into Friday (very low to low chance). High temperatures will be
held in the upper 70s to lower 80s in valley areas, and even
cooler atop the higher Cumberland Plateau locations. Lows will be
in the upper 50s to lower 60s.

&&

.LONG TERM...
(Friday night through Tuesday)
Issued at 1051 PM CDT Tue Sep 23 2025

The forecast for much of the long term looks dry thanks to high
pressure over the mid MS River valley. Highs will top out near the
low to mid 80s each afternoon with lows in the upper 50s/lower
60s. Low rain and thunderstorm chances look to creep back in
early next week as the aforementioned upper low begins to shift
back west over the region resulting in an increase in moisture and
slightly warmer temperatures.

&&

.AVIATION...
(18Z TAFS)
Issued at 1210 PM CDT Wed Sep 24 2025

Clusters of SHRA and TSRA, some with +RA will expand in coverage
through 00Z. Coverage should decrease after 02-04Z. Then, low
ceilings are forecast to develop by 06-08Z below 010agl (IFR) with
scattered -SHRA and isolated TS still possible. Ceilings will
slowly lift to 010-020agl (MVFR) by ~17Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...17
SHORT TERM....17
LONG TERM....25
AVIATION...17

In the hours before

Special weather statement, Sep 24, 1:54 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
254 PM CDT Wed Sep 24 2025

ALZ005-006-242045-
Madison AL-Limestone AL-
254 PM CDT Wed Sep 24 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MADISON AND EASTERN
LIMESTONE COUNTIES THROUGH 345 PM CDT...

At 253 PM CDT, Doppler radar was tracking strong thunderstorms over
Athens, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Huntsville, Madison, Athens, Redstone Arsenal, Meridianville, Hazel
Green, Alabama A And M University, Marshall Space Flight Center,
University Of Alabama In Huntsville, and Harvest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3467 8703 3488 8700 3498 8656 3460 8656
TIME...MOT...LOC 1953Z 262DEG 16KT 3476 8695

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

26
Special weather statement, Sep 24, 2:11 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Huntsville AL
311 PM CDT Wed Sep 24 2025

ALZ006-008-009-242100-
Marshall AL-Madison AL-Jackson AL-
311 PM CDT Wed Sep 24 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MARSHALL...
SOUTHWESTERN JACKSON AND SOUTHEASTERN MADISON COUNTIES THROUGH 400 PM
CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm near
Owens Cross Roads, or 14 miles northwest of Guntersville, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Owens Cross Roads, Grant, Woodville, Langston, and Lim Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3448 8643 3455 8647 3473 8618 3455 8606
TIME...MOT...LOC 2011Z 244DEG 18KT 3454 8640

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

26
Special weather statement, Sep 24, 3:02 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Huntsville AL
402 PM CDT Wed Sep 24 2025

ALZ010-242145-
DeKalb AL-
402 PM CDT Wed Sep 24 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL DEKALB COUNTY
THROUGH 445 PM CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sylvania, or near Rainsville, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Payne, Rainsville, Henagar, Sylvania, Valley Head, Hammondville,
and Mentone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3453 8556 3452 8582 3459 8584 3464 8578
      3470 8560
TIME...MOT...LOC 2101Z 255DEG 8KT 3457 8582

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

26
Special weather statement, Sep 24, 3:51 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Huntsville AL
451 PM CDT Wed Sep 24 2025

ALZ008-009-242230-
Marshall AL-Jackson AL-
451 PM CDT Wed Sep 24 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MARSHALL AND
SOUTHWESTERN JACKSON COUNTIES THROUGH 530 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grant, or 12 miles north of Guntersville, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Scottsboro, Grant, Section, and Langston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3450 8596 3446 8630 3458 8631 3468 8605
TIME...MOT...LOC 2151Z 252DEG 16KT 3453 8625

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

26
Special weather statement, Sep 24, 4:15 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Huntsville AL
515 PM CDT Wed Sep 24 2025

ALZ008>010-242315-
Marshall AL-DeKalb AL-Jackson AL-
515 PM CDT Wed Sep 24 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN MARSHALL...
SOUTHEASTERN JACKSON AND NORTHERN DEKALB COUNTIES THROUGH 615 PM
CDT...

At 514 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hollywood to 6 miles east of Grant.
Movement was east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Scottsboro, Fort Payne, Rainsville, Henagar, Sylvania, Fyffe,
Hollywood, Powell, Section, and Ider.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3448 8558 3444 8558 3440 8561 3446 8619
      3459 8612 3472 8598 3478 8557 3453 8551
TIME...MOT...LOC 2214Z 268DEG 19KT 3468 8597 3451 8613

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

26

The radar

The Northeast Alabama radar (KHTX), 35 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
September 24, 4:19 PM CST
Where
Jackson County, 3.44 mi S of Scottsboro
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.621, -86.041

Trees and power lines were knocked down at Winn Road and City Park Road.

Thunderstorm Wind, Jackson

When
September 24, 4:19 PM CST
Where
Jackson County, 2.43 mi NNW of Browntown
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.631, -85.870

A tree was knocked down about 3 miles east-northeast of Dutton on Highway 40.

Flood, Jackson

When
September 24, 4:22 PM CST to 10:22 PM CST
Where
Jackson County, Scottsboro to 0.99 mi WNW of Scottsboro
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.670, -86.030

Water in the roads all over town. Broad Street was almost impassable in the right lane from Pine Street to Cecil Street. Broad St near Appletree St completely covered in water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291752, 1291753, 1295519.